Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Birmingham, AL

April 20, 2015Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 1:15 AM CDT for Lamar County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2015, 1:15 AM CDT (06:15 UTC)
Expired
Apr 20, 2015, 1:31 AM CDT
In force
16 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS54 KBMX 200615
SVRBMX
ALC075-200645-
/O.NEW.KBMX.SV.W.0052.150420T0615Z-150420T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 145 AM CDT

* AT 114 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CALEDONIA TO NEAR BLOOMING GROVE...MOVING
  NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR TREE DAMAGE IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...SULLIGENT...BEAVERTON...LAMAR COUNTY AIRPORT...BEDFORD...
  LAMAR COUNTY PUBLIC LAKE...STAR AND HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3379 8824 3385 8822 3394 8801 3370 8800
      3363 8826
TIME...MOT...LOC 0614Z 220DEG 36KT 3366 8829 3377 8803 

HAIL...1.00IN
WIND...60MPH
 
$$

75
1 follow-up statement
821 
WWUS54 KBMX 200631
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 AM CDT MON APR 20 2015

ALC075-200640-
/O.CAN.KBMX.SV.W.0052.000000T0000Z-150420T0645Z/
LAMAR AL-
131 AM CDT MON APR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAMAR COUNTY IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3379 8824 3385 8822 3394 8801 3370 8800
      3363 8826
TIME...MOT...LOC 0627Z 220DEG 36KT 3377 8818 3388 8792 

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:01 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 20, 1:01 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 AM CDT MON APR 20 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE
PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE
STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT
BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS.

LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE
DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT.
SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT
ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL
HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF
STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS
POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO
QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH.

THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER
MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED
SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER
THE WEEKEND.

88

&&

.AVIATION...
06Z TAF DISCUSSION.

MAIN CONCERN FOR THE NEXT SEVERAL HOURS IS THE CHANCE FOR
THUNDERSTORMS AFFECTING THE NORTHERN SITES...BUT THESE APPEAR TO
BE ON A TRAJECTORY THAT WILL TAKE THEM NORTH OF ALL SITES. UNLESS
ADDITIONAL ACTIVITY DEVELOPS...IT IS DOUBTFUL THAT ANY RAIN AT ALL
WILL OCCUR. FARTHER SOUTH...MVFR AND IFR CIGS ARE DEVELOPING AS
MOISTURE MOVES NORTHWARD. CONDITIONS SHOULD IMPROVE THROUGH THE
LATE MORNING HOURS.

87/GRANTHAM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 10:44 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CDT SUN APR 19 2015

ALZ011>015-017>050-210645-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1044 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST ALABAMA
AROUND MIDNIGHT AND EXIT EAST ALABAMA AROUND 6 AM MONDAY. DAMAGING
WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE
MAINLY ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO CLANTON TO
ROANOKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING
UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT.

In the hours before

Local storm report, Apr 19, 10:29 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TORNADO          3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015  F1               RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
            WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
            CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
            SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
            ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
            ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
            ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
            NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
            ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.

&&

MROSE
Local storm report, Apr 19, 10:42 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     TORNADO          7 N HAWKINSVILLE        32.13N 85.23W
04/19/2015                   RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
            SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
            ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
            APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
            WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.

&&

MROSE
Local storm report, Apr 20, 12:51 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     SHOTTSVILLE             34.26N 88.13W
04/20/2015                   MARION             AL   FIRE DEPT/RESCUE

            SEVERAL TREES WERE BLOWN DOWN.

&&

LINHARES
Local storm report, Apr 20, 1:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             VERNON                  33.76N 88.11W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL

&&

LINHARES
Local storm report, Apr 20, 1:11 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             6 E VERNON              33.76N 88.01W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL IN CROSSVILLE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:27 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Apr 20, 12:48 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion42 min
Apr 20, 1:16 AM CDTSevere Thunderstorm WarningBMXWalker, Winston59 min
Apr 20, 1:34 AM CDTSpecial Weather StatementBMXLamar26 min
Apr 20, 2:07 AM CDTSpecial Weather StatementBMXMarion38 min
Apr 20, 2:32 AM CDTSevere Thunderstorm WarningBMXBlount13 min
Apr 20, 2:34 AM CDTSpecial Weather StatementBMXSt. Clair41 min
Apr 20, 3:10 AM CDTSpecial Weather StatementBMXEtowah35 min
Apr 20, 3:20 AM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 20, 4:07 AM CDTSpecial Weather StatementBMXCherokee23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.